Alert archive / Texas / Tornado Warnings in 2022

Tornado Warning 46, NWS Norman, OK

May 4, 2022Wilbarger County, Texas

NWS Norman, OK issued this tornado warning at May 4, 2022, 9:21 PM CDT for Wilbarger County, Texas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2022, 9:21 PM CDT (02:21 UTC)
Expired
May 4, 2022, 9:35 PM CDT
In force
14 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Observed
Damage threat
Considerable
Hail
1.75 in

County Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 42 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 1:56 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2022-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2022-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2213 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WFUS54 KOUN 050221
TOROUN
TXC487-050245-
/O.NEW.KOUN.TO.W.0046.220505T0221Z-220505T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
921 PM CDT Wed May 4 2022

The National Weather Service in Norman has issued a

* Tornado Warning for...
  West central Wilbarger County in northern Texas...

* Until 945 PM CDT.

* At 921 PM CDT, a confirmed large and extremely dangerous tornado
  was located near Lockett, moving north at 20 mph.

  This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* Locations impacted include...
  Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, an extremely dangerous and potentially deadly tornado is
on the ground. To protect your life, TAKE COVER NOW! Move to a storm
shelter, safe room or an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3425 9940 3421 9927 3413 9932 3408 9940
      3417 9948
TIME...MOT...LOC 0221Z 169DEG 17KT 3413 9937 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.75 IN

$$

Mahale
2 follow-up statements
591 
WWUS54 KOUN 050228
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
928 PM CDT Wed May 4 2022

TXC487-050245-
/O.CON.KOUN.TO.W.0046.000000T0000Z-220505T0245Z/
Wilbarger TX-
928 PM CDT Wed May 4 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR WEST
CENTRAL WILBARGER COUNTY...
    
At 928 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles north of Lockett, moving north at 10 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3425 9940 3421 9927 3413 9932 3408 9940
      3417 9948
TIME...MOT...LOC 0228Z 179DEG 9KT 3415 9937 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Mahale
732 
WWUS54 KOUN 050235
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
935 PM CDT Wed May 4 2022

TXC487-050244-
/O.CAN.KOUN.TO.W.0046.000000T0000Z-220505T0245Z/
Wilbarger TX-
935 PM CDT Wed May 4 2022

...THE TORNADO WARNING FOR WEST CENTRAL WILBARGER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

Remember, a Severe Thunderstorm Warning still remains in effect!

LAT...LON 3425 9940 3421 9927 3413 9932 3408 9940
      3417 9948
TIME...MOT...LOC 0233Z 169DEG 17KT 3418 9938 

$$

Mahale

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 4, 6:38 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 4, 6:38 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Norman OK
638 PM CDT Wed May 4 2022

...New AVIATION...

.MESOSCALE UPDATE FOR Severe Thunderstorm Threat...
Issued at 1226 PM CDT Wed May 4 2022

Regional satellite/radar show convective trends increasing over
western/southwestern Oklahoma. A complex warm front structure
exists with convective reinforcement/outflow, but the effective
front appears to be oriented from roughly Harmon County to McClain
County... to north of Ada. Three hour temperature changes are now
pushing 15 degrees along the Red River as warm/moist air
advection is well underway. Visible satellite imagery shows
gradually increasing vertical development of cumulus fields over
north Texas, and a transition to stable wave clouds over
southwestern Oklahoma...indicative of low level shear.

All of these current trends suggest an increasing threat of
elevated hailstorms north of the progressing warm front within the
next 1-3 hours. This risk of surface based convection will
increase notably as the boundary layer recovers along/south of the
warm front over southern-central Oklahoma by/after 3 PM. All
hazards would be possible with any discrete supercells that can
form in this environment.

Convection allowing models continue to show a strong signal for
additional organized severe convection to approach southwestern
Oklahoma and western north Texas by 00z, again with all severe
weather hazards possible. This activity expected to grow upscale
into a linear complex as it approaches central Oklahoma later this
evening. Heavy rainfall and flash flooding will become an
increasing danger as this subsequent round of convection
progresses across the area.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 324 PM CDT Wed May 4 2022

The atmosphere remains primed with abundant moisture and moderate to
strong instability for numerous storms including supercells to
develop through tonight.  Much of the severe activity will be along
and south of an advancing warm front currently stretched across the
Red River where lower 70s dewpoints are in place.  Latest RAP has a
good handle on the warm front, lifting it into southern Oklahoma to
stretched just south of the I-40 corridor by early evening.  As a
result, the highest risk for severe storms will be along and south
of I-40, with all hazards possible including hail up to baseball
size, while DCAPE values will support severe downburst gusts and
deep-layer shear will be sufficient for tornado development with
some of these supercells.  The tornado risk will increase even more
this evening across southwest Oklahoma and western north Texas where
a low-level jet will start up increasing the low-level shear.  Also
by evening, outflow boundaries from earlier storms could also
reinitiate storms.  Heavy rainfall with these storms will also
result in risk of flash flooding and river flooding.  A bullseye of
near 2-inch column PW values across the eastern half of Oklahoma
would be the most likely area for flooding with 2-4 inches storm
total accumulations possible.  As a result, all of central and
southeast Oklahoma will have the highest risk for flooding.  A cold
front will start digging through tonight with the surface low
preceding it. Will continue to see isolated severe storms persist
ahead of the front with perhaps a final squall line along the
frontal boundary.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 324 PM CDT Wed May 4 2022

By Thursday evening into Friday, expecting the upper low over
northern Oklahoma & Kansas to be exiting the Central Plains into the
Midwest region as our upper flow transitions into a ridge pattern,
while high pressure starts building in down at the surface.  The
ridging should keep us dry through Monday with a warming trend.
Although temperatures should be nearly seasonably average for early
May on Friday, a return of gusty south winds on Saturday will raise
temperatures well above average, to downright hot across our west
well into the 90s with a few of our western north Texas counties
approaching triple digits.  Our "hot" trend will continue Sunday and
Monday with all of western north Texas and adjacent Oklahoma
counties with triple digit highs and well in the 90s across the
remainder of our Oklahoma counties.  Overall, MaxT's on Sunday &
Monday could be as much as 20 degrees warmer than climatically
average for early May afternoons.  South winds on Saturday will also
bring a return of gulf moisture transport up through the Southern
Plains forming a dryline across the Texas/Oklahoma Panhandles, while
models suggest the dryline advancing further across westcentral
Oklahoma by Sunday afternoon with models keeping it stretched across
western Oklahoma through Monday.  However, NBM keeps the dryline
entirely across far western Oklahoma, so some uncertainties with the
dryline position on Sunday.  Will see at least 60s dewpoints east of
the dryline, although both GFS & ECMWF are projecting higher to near
70 degrees, so need to watch that trend.  Increasing muggy air and
lots of instability east of the dryline with Saturday looking
strongly capped.  However, will need to keep an eye on a weaker cap
Sunday due to diurnal afternoon heating, but due to uncertainties at
this time will not introduce any storm POPs.  The return of south
winds will also bring a return of a strong southerly low-level jet
each night, so we will see windy conditions increasing each day with
Monday possibly reaching wind advisory criteria.  With a dryline
across our west by Sunday and gusty winds may also increase fire
weather conditions across our west on Sunday & Monday afternoons.
However, fire weather will be conditional based on how much rainfall
accumulated across our west during the short term of the forecast.
By Monday we also get into a southwest flow aloft pattern as a large
amplitude trough starts digging across the western half of the
country.  Could see a short-wave propagate through the trough on
Tuesday with low storm POPs across our area.  Did go higher with the
windspeeds this weekend through early next week using the NBM 90th
percentile in the wind grids.

&&

.AVIATION...
(00Z TAFS)
Issued at 633 PM CDT Wed May 4 2022

Ongoing showers and thunderstorms will continue to spread across
much of the forecast area through the evening and overnight. Large
hail will be a threat with the stronger storms, especially along the
warm front (stretching approximately from central Oklahoma down
through southwest Oklahoma). Meanwhile MVFR to IFR ceilings and
patchy fog will persist through the night. A cold front will move
through late tonight, bringing north winds and sweeping convection
off to the east.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  60  71  49  77 /  90  40   0   0
Hobart OK         56  74  46  82 /  80  30   0   0
Wichita Falls TX  61  79  51  85 /  70  30   0   0
Gage OK           48  66  42  83 /  80  30   0   0
Ponca City OK     58  69  49  74 / 100  50  10   0
Durant OK         64  79  53  82 /  90  80  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ006>008-011>013-
     017>020-023>032-037>048-050>052.

TX...Flood Watch through Thursday morning for TXZ086-090.

&&

SHORT TERM...68
LONG TERM....68
AVIATION...14
Hazardous weather outlook, May 4, 12:10 PM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1210 PM CDT Wed May 4 2022

OKZ004>048-050>052-TXZ083>090-051715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1210 PM CDT Wed May 4 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Several rounds of severe storms continue to be possible through
early Thursday.

Thunderstorms are expected to develop this afternoon and evening
with severe storms likely. The highest potential for severe
weather is in parts of southwest Oklahoma and western north Texas.
Hail up to the size of baseballs and damaging winds are possible
this afternoon and evening. There is also the potential for
tornadoes this afternoon and evening with a medium risk generally
along and south of I-40 but the highest potential is expected in
parts of southwest Oklahoma and western north Texas.

Severe storms will then be possible later this evening into
Thursday as a cold front moves across the area. Damaging winds and
hail up to the size of ping pong balls will be possible with this
activity. A tornado or two embedded in this line of storms can not
be ruled out but the higher chances for tornadoes will be with the
earlier activity previously mentioned.

Conditions will continue to change throughout the day so check the
forecast often for the latest information and stay weather aware.

.Heavy Rain...
Dangerous flash flooding may accompany heavy rainfall today through
tonight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
Oklahoma and north Texas should prepare for severe weather
operations through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Severe thunderstorms may continue across southeastern Oklahoma
during the first half of the day Thursday. Damaging wind gusts and
hail up to the size of quarters will be the main threats.
Low thunderstorm chances return Tuesday.

.Heavy Rain...
Heavy rain which could cause flooding will remain possible Thursday
morning.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 4, 6:25 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT WED MAY 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TORNADO          5 W MAUD                35.13N 96.87W
05/04/2022                   POTTAWATOMIE       OK   BROADCAST MEDIA

&&

BT
Local storm report, May 4, 7:57 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT WED MAY 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             2 1 MADGE               34.90N 99.92W
05/04/2022  E1.75 INCH       HARMON             OK   PUBLIC

&&

BT
Local storm report, May 4, 8:13 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
813 PM CDT WED MAY 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TORNADO          4 S CROWELL             33.95N 99.79W
05/04/2022                   FOARD              TX   STORM CHASER

            TORNADO HAS LIKELY BEEN ON THE GROUND SINCE
            ENTERING FOARD COUNTY.

&&

BT
Local storm report, May 4, 8:50 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
850 PM CDT WED MAY 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TORNADO          4 SE THALIA             33.91N 99.51W
05/04/2022                   FOARD              TX   TRAINED SPOTTER

&&

BT
Local storm report, May 4, 9:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
912 PM CDT WED MAY 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     3 SE TECUMSEH           35.22N 96.90W
05/04/2022                   POTTAWATOMIE       OK   EMERGENCY MNGR

            HOUSE DAMAGE AND TREE LIMBS DOWN ON SKAGG
            CITY RD ABOUT 3 MILES SOUTH OF HWY 9.
            REPORTED AT 9:05 PM.

&&

BT
Local storm report, May 4, 9:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
921 PM CDT WED MAY 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     TORNADO          LOCKETT                 34.08N 99.39W
05/04/2022                   WILBARGER          TX   EMERGENCY MNGR

            DAMAGE TO SEVERAL STRUCTURES IN THE TOWN OF
            LOCKETT.

&&

BT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:23 PM CDTAreal Flood AdvisoryOUNFoard3 hr
May 4, 7:37 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNFoard38 min
May 4, 7:39 PM CDTTornado WarningOUNFoard51 min
May 4, 8:03 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman42 min
May 4, 8:06 PM CDTTornado Warning Tornado observedOUNFoard, Wilbarger54 min
May 4, 8:14 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNFoard, Hardeman, Wilbarger61 min
May 4, 8:36 PM CDTFlash Flood WarningOUNFoard, Hardeman3 hr
May 4, 8:38 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman52 min
May 4, 8:43 PM CDTTornado WarningOUNWilbarger33 min
May 4, 8:57 PM CDTFlash Flood WarningOUNFoard, Hardeman, Wilbarger3 hr
May 4, 8:58 PM CDTTornado Warning Considerable damage threatOUNWilbarger19 min
May 4, 9:05 PM CDTTornado Warning Considerable damage threatOUNWilbarger25 min
May 4, 9:12 PM CDTTornado Warning Considerable damage threatOUNWilbarger22 min
May 4, 9:26 PM CDTFlash Flood WarningOUNFoard, Hardeman3 hr
May 4, 9:33 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNWilbarger42 min
May 4, 9:36 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Clay, Wichita39 min
May 4, 9:41 PM CDTFlash Flood WarningOUNHardeman, Wilbarger3 hr
May 4, 9:48 PM CDTFlash Flood WarningOUNWilbarger3 hr
May 4, 10:06 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNArcher, Clay, Wichita54 min
May 4, 10:41 PM CDTSevere Thunderstorm WarningOUNArcher49 min
May 4, 10:44 PM CDTAreal Flood AdvisoryOUNArcher3 hr
May 4, 10:45 PM CDTSevere Thunderstorm WarningOUNHardeman17 min
May 4, 10:52 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNClay38 min
May 4, 11:17 PM CDTSevere Thunderstorm WarningOUNClay27 min

Nearby

Tornado Warnings in Texas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.